To the Editor.
—The reports by Indo and Ando1 and others2 of metoclopramide-induced parkinsonism suggest that this adverse effect is more common than previously suspected. We report its occurrence in a young patient—the first such report, to our knowledge—and emphasize certain guidelines for metoclopramide therapy.
Report of a Case.
—A 33-year-old woman with insulin-dependent diabetes mellitus was admitted to The Johns Hopkins Hospital, Baltimore, with symptoms of diabetic gastroparesis, which had been treated for four months with oral metoclopramide hydrochloride, at dosages of 10 to 40 mg four times a day. The patient was seen in neurologic consultation for a movement disorder of several months' duration. Examination revealed parkinsonism with slow vertical saccades, masked facies, akinesia and bradykinesia, cogwheel rigidity, shuffling gait, and postural instability. No tremor or dyskinesia was noted. The creatinine level was mildly elevated (range, 1.5 to 2.0 mg/dL) because of chronic diabetic nephropathy. Medications
Buchholz D, Kariya S. Metoclopramide-Induced Parkinsonism. Arch Neurol. 1983;40(8):528–529. doi:10.1001/archneur.1983.04210070068024
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.